Alert archive / Kansas / Red Flag Warnings in 2025

Red Flag Warning 18, NWS Dodge City, KS

December 17, 2025Hamilton County, Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this red flag warning at Dec 17, 2025, 2:48 PM MST for Hamilton County, Morton County, Stanton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2025, 2:48 PM MST (21:48 UTC)
Expired
Dec 17, 2025, 5:36 PM MST
In force
3 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2629 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WWUS83 KDDC 172148
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
348 PM CST Wed Dec 17 2025

KSZ061-074-084-180600-
/O.NEW.KDDC.FW.W.0018.251217T2148Z-251218T0100Z/
/O.CON.KDDC.FW.W.0017.251218T1600Z-251219T0000Z/
Hamilton-Stanton-Morton-
348 PM CST Wed Dec 17 2025 /248 PM MST Wed Dec 17 2025/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR... 
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ 
TO 6 PM CST /5 PM MST/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CST /6 PM MST/ this evening.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 074 Stanton and Fire Weather Zone 084 Morton.

* TIMING...For the first Red Flag Warning, until 7 PM CST /6 PM 
  MST/ this evening. For the second Red Flag Warning, from 10 AM 
  CST /9 AM MST/ to 6 PM CST /5 PM MST/ Thursday.

* WINDS...Northwest 25 to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-043>046-062>066-075>081-085>090-180600-
/O.CON.KDDC.FW.W.0017.251218T1600Z-251219T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-
Stafford-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Stevens-
Seward-Meade-Clark-Comanche-Barber-
348 PM CST Wed Dec 17 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM CST
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 
  Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, 
  Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, 
  Fire Weather Zone 066 Stafford, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, 
  Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, 
  Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire 
  Weather Zone 089 Comanche and Fire Weather Zone 090 Barber.

* TIMING...From 10 AM to 6 PM CST Thursday.

* WINDS...Northwest 30 to 40 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
289 
WWUS83 KDDC 172155
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
355 PM CST Wed Dec 17 2025

KSZ061-074-084-180600-
/O.CON.KDDC.FW.W.0018.000000T0000Z-251218T0100Z/
/O.CON.KDDC.FW.W.0017.251218T1600Z-251219T0000Z/
Hamilton-Stanton-Morton-
355 PM CST Wed Dec 17 2025 /255 PM MST Wed Dec 17 2025/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ 
TO 6 PM CST /5 PM MST/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 074 Stanton and Fire Weather Zone 084 Morton.

* TIMING...For the first Red Flag Warning, until 7 PM CST /6 PM 
  MST/ this evening. For the second Red Flag Warning, from 10 AM 
  CST /9 AM MST/ to 6 PM CST /5 PM MST/ Thursday.

* WINDS...Southwest 25 to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-043>046-062>066-075>081-085>090-180600-
/O.CON.KDDC.FW.W.0017.251218T1600Z-251219T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-
Stafford-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Stevens-
Seward-Meade-Clark-Comanche-Barber-
355 PM CST Wed Dec 17 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM CST
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 
  Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, 
  Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, 
  Fire Weather Zone 066 Stafford, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, 
  Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, 
  Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire 
  Weather Zone 089 Comanche and Fire Weather Zone 090 Barber.

* TIMING...From 10 AM to 6 PM CST Thursday.

* WINDS...Northwest 30 to 40 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
297 
WWUS83 KDDC 180036
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
636 PM CST Wed Dec 17 2025

...Critical Wildfire Danger Thursday Midday and Afternoon...

Relative humidity has climbed above critical thresholds across the
southwest counties this evening, and that red flag warning has
been cancelled. The red flag warning for Thursday remains in
effect. 

KSZ061-074-084-180845-
/O.CAN.KDDC.FW.W.0018.000000T0000Z-251218T0100Z/
/O.CON.KDDC.FW.W.0017.251218T1600Z-251219T0000Z/
Hamilton-Stanton-Morton-
636 PM CST Wed Dec 17 2025 /536 PM MST Wed Dec 17 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/
TO 6 PM CST /5 PM MST/ THURSDAY FOR WIND AND LOW RELATIVE
HUMIDITY...

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR WEDNESDAY EVENING...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning for Wednesday evening. The red flag warning for
Thursday remains in effect. 

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 074 Stanton and Fire Weather Zone 084 Morton.

* TIMING...From 10 AM CST /9 AM MST/ to 6 PM CST /5 PM MST/ 
  Thursday.

* WINDS...Northwest 30 to 40 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Any ignitions will have the potential to spread and
  become wildfires quickly. Outdoor burning is strongly
  discouraged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-031-043>046-062>066-075>081-085>090-180845-
/O.CON.KDDC.FW.W.0017.251218T1600Z-251219T0000Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-
Stafford-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Stevens-
Seward-Meade-Clark-Comanche-Barber-
636 PM CST Wed Dec 17 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM CST
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 
  031 Ellis, Fire Weather Zone 043 Scott, Fire Weather Zone 044 
  Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 046 Rush, 
  Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, 
  Fire Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, 
  Fire Weather Zone 066 Stafford, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, 
  Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, 
  Fire Weather Zone 080 Kiowa, Fire Weather Zone 081 Pratt, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire 
  Weather Zone 089 Comanche and Fire Weather Zone 090 Barber.

* TIMING...From 10 AM to 6 PM CST Thursday.

* WINDS...Northwest 30 to 40 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any ignitions will have the potential to spread and
  become wildfires quickly. Outdoor burning is strongly
  discouraged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Dec 17, 12:50 PM MST, 1 hour 58 minutes earlier. Its key messages:

  • Strong north winds Thursday.
  • Critical fire weather conditions Thursday.
Area forecast discussion, Dec 17, 12:50 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
150 PM CST Wed Dec 17 2025

.KEY MESSAGES...

- Strong north winds Thursday.

- Critical fire weather conditions Thursday.

&&

.DISCUSSION...
Issued at 150 PM CST Wed Dec 17 2025

WV imagery indicates an upper level trough of low pressure
transitioning through the Pacific Northwest within a west-northwest
flow aloft. Near the surface, a trough axis is shifting slowly east
through extreme eastern Colorado.

Dry/windy conditions will persist early in the period as the SREF
indicates a strong upper level trough sliding east-southeast through
the Northern Rockies into the Dakotas tonight, and farther east into
the Upper Midwest Thursday, sending an attendant cold front through
western Kansas by daybreak Thursday morning. This will reinforce a
drier air mass already dominating the Western High Plains, helping
keep any precip chances at bay through the weekend. Confidence is
increasing for a stronger wind event tomorrow as the SREF shows an
extreme tight pressure gradient developing across western/central
Kansas in the early morning period in response to a strong cold front
surging southward into Oklahoma, resulting in a field of 50-55kt H85
winds spreading through the area. Concern would be for a more
immediate response to stronger winds mixing to the surface with the
initial frontal passage, then further mixing later in the day with
50kt H85 winds still indicated. This is supported by the latest HREF
with an initial 40-50% probability of wind gusts exceeding 50mph
in the overnight hours, then a 50-80% probability of wind gusts
topping 50mph late Thursday morning into early afternoon for much
of central Kansas and portions of southwest Kansas generally northeast
of a Syracuse to Dodge City to Pratt line. The initial High Wind
Watch has already been upgraded to a High Wind Warning.

Well above seasonal temperatures are likely tonight despite a strong
cold front projected to push through western Kansas overnight. With
the HREF indicating a 60-80% probability of temperatures dropping
below 40F in south central Kansas to only a 20-40% probability of
temperatures slipping below 35F in west central/extreme southwest
Kansas, look for lows generally in the 30s(F) with the lower 40s(F)
not ruled out in south central Kansas. Temperatures are forecast to
be closer to the seasonal average Thursday as colder air spills into
western Kansas, lowering H85 temperatures down to near 0C in central
Kansas to a little above 0C farther southwest. Considering the HREF
paints a 60-80% probability of temperatures exceeding 45F in west
central/central Kansas to a better than 90% probability of above 45F
closer to the Oklahoma line, expect highs only up into the 40s(F) in
vicinity of the I-70 corridor to possibly the lower 50s(F) farther
south. Temperatures are expected to rebound Friday as surface high
pressure quickly exits eastward through the Central Plains, giving
way to southerlies across western Kansas, helping return unseasonably
warm highs to southwest/central Kansas.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1000 AM CST Wed Dec 17 2025

VFR conditions will prevail in vicinity of all TAF sites through
early Thursday. Light southwesterly winds through early afternoon
will increase 15 to 25kt with gusts up to 30kt generally after
17-19Z as an anchored lee side trough of low pressure strengthens
in eastern Colorado. Northwest winds around 15 to 25kt with gusts
up to 30kt are then expected to develop late evening/overnight
behind a strong cold front pushing through western Kansas into
northern Oklahoma by early Thursday morning.

&&

.FIRE WEATHER...
Issued at 150 PM CST Wed Dec 17 2025

A strong cold front will push through western Kansas into northern
Oklahoma early Thursday, resulting in a tightening pressure gradient
across western/central Kansas. Developing strong north winds and
relative humidity values dropping near to below 15 percent will
create critical fire weather conditions late morning through the
afternoon, especially with expected wind gusts upward of 50 to 60
mph. A Red Flag Warning has been issued. Outdoor burning is
discouraged.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 2 AM CST /1 AM MST/ to 6 PM CST /5 PM
MST/ Thursday for KSZ030-031-043>046-061>066-077>079.
Red Flag Warning from 10 AM CST /9 AM MST/ to 6 PM CST /5 PM
MST/ Thursday for KSZ030-031-043>046-061>066-074>081-084>090.

&&

DISCUSSION...JJohnson
AVIATION...JJohnson
FIRE WEATHER...JJohnson
Hazardous weather outlook, Dec 17, 12:26 PM MST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
126 PM CST Wed Dec 17 2025

KSZ030-031-043>046-061>066-074>081-084>090-181930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
126 PM CST Wed Dec 17 2025 /1226 PM MST Wed Dec 17 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Gusty southwest winds combined with low relative humidity near 15
percent will result in elevated to critical fire weather conditions
in extreme southwest Kansas through late afternoon. Outdoor burning
is discouraged.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong north to northwest winds are likely Thursday, with the
strongest winds expected across central Kansas and a portion of
southwest Kansas generally northeast of a Syracuse to Garden City
to Dodge City line. Gusts upward of 50 to 60 mph are expected.

A Red Flag Warning is in effect late Thursday morning through late
Thursday afternoon. See the Fire Weather Message for further details.
Outdoor burning is discouraged.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:27 AM MSTHigh Wind WatchDDCEdwards, Ellis, Finney, Ford, Gray, Hamilton and 9 more9 hr
Dec 17, 11:08 AM MSTHigh Wind WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 20 more28 hr
Dec 17, 12:03 PM MSTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more28 hr

Nearby

Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.